South Dakota, 2006

Damaging Wind in South Dakota, August 8, 2006

August 8, 2006 · NWS UNR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 12:55 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 8, 12:55 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
155 PM MDT TUE AUG 8 2006

.DISCUSSION...CURRENT SURFACE ANALYSIS HAS A TROF OF LOW PRESSURE
ACROSS EASTERN WYOMING AS A HIGH PRESSURE RIDGE REMAINS OVER THE
NORTHERN PLAINS. 18Z SOUNDING SHOULDS LOTS OF CAPE AND WITH DEW
POINTS IN THE 60S AND PPRECIPITABLE WATER OF 1.25 INCHES...MOISTURE
IS NOT IN QUESTION. EXPECT SEVERE STORMS TO START IN THE VERY NEAR
FUTURE. CURRENT RADAR HAS ISOLATED TO SCATTERED T-STORMS OVER THE
HILLS. THESE STORMS WILL MAINLY BE CONFINED TO THE HILLS AND
ADJACENT PLAINS. AS THE EVENING PROGRESSES...STORMS WILL MOVE OVER
THE PLAINS GIVING THE REST OF THE AREA OF CHANCE OF PRECIP.

EXPECT CONVECTION TO CONTINUE FOR THE NEXT FEW DAYS AS MOISTURE
STICKS AROUND AND WEAK WAVES MOVE THROUGH THE FLOW. HAVE A CHANCE
FOR ISOLATED POPS EACH DAY THROUGH THE SHORT TERM. OTHERWISE CURRENT
FORECAST ON TRACK WITH NO OTHER MODIFICATIONS.

EXTENDED...UPPER LEVEL RIDGE CONTINUES TO DOMINATE THE WEATHER FOR
THE WEEKEND INTO EARLY NEXT WEEK. THE RIDGE WILL FLATTEN A LITTLE
BIT THIS WEEKEND AS FLOW BECOMES MORE WESTERLY ALOFT. COLD FRONT
PASSING THROUGH EARLY IN THE WEEKEND WILL ALLOW SOME COOLER AIR TO
FILTER INTO THE NORTHERN PLAINS. COOLER AIR WILL CONTINUE THROUGH
EARLY NEXT WEEK. THE ONLY CHANCE FOR PRECIPIATION COMES ON
SATURDAY...WHEN THE COLD FRONT MOVES THROUGH.

&&

.AVIATION...CONVECTION OVER THE BLACK HILLS WILL SPREAD OUT THIS
EVENING...WITH LINGERING ISOLATED STORMS OVERNIGHT. MOIST SOUTHERLY
FLOW IS BRINING SOME MVFR CEILINGS INTO SOUTH CENTRAL SOUTH DAKOTA.
AFTER SUNSET...IFR/MVFR CEILINGS WILL BE COMMON WITH THE
THUNDERSTORMS OVER WESTERN SOUTH DAKOTA AND INTO PORTIONS OF
NORTHEAST WYOMING

&&

UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 8, 5:15 AM MST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
615 AM MDT TUE AUG 8 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
615 AM MDT (715 AM CDT) TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA.

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION THIS
AFTERNOON AND EVENING. SCATTERED TO ISOLATED THUNDERSTORMS ARE
EXPECTED TO DEVELOP...WITH THE POSSIBILITY OF SOME OF THE STORMS
BECOMING SEVERE. THE AREAS WITH THE BEST CHANCE FOR SEVERE WEATHER
ARE PORTIONS OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA.
LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT FROM ANY
SEVER STORM THAT DOES DEVELOP. ALSO...THE THUNDERSTORMS MAY BE SLOW
MOVING...BRINGING THE POSSIBILITY OF LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY
AFTERNOON AND EVENING FOR WESTERN AND SOUTH CENTRAL SOUTH DAKOTA.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY
AFTERNOON...AND CONTINUE INTO WEDNESDAY EVENING. SOME OF THESE
STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS
AS THE MAIN THREAT. THE AREAS WITH THE BEST CHANCE FOR SEVERE
WEATHER ARE WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...PARTICULARLY
EAST OF A LINE FROM PINE RIDGE TO RAPID CITY. ALSO...THE
THUNDERSTORMS MAY BE SLOW MOVING...BRINGING THE POSSIBILITY OF
LOCALLY HEAVY RAINFALL.

ADDITIONAL DISTURBANCES WILL MOVE THE AREA ON THURSDAY THROUGH
SATURDAY...BRINGING A CHANCE FOR THUNDERSTORMS TO VARIOUS PARTS OF
THE AREA. AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 8, 11:44 AM MST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1244 PM MDT TUE AUG 8 2006

SDZ026-081945-
RAPID CITY-
1244 PM MDT TUE AUG 8 2006

SDZ026-081945-
RAPID CITY-
1244 PM MDT TUE AUG 8 2006

.NOW...
...THUNDERSTORMS MOVING INTO THE AREA...

AT 1244 PM MDT...A THUNDERSTORM WAS LOCATED OVER PENNINGTON COUNTY...
OR ABOUT 8 MILES SOUTH OF RAPID CITY...MOVING EAST AT 15 MPH.

THIS STORM WILL REACH KEYSTONE AROUND 1250 PM MDT...

HEAVY RAIN...GUSTY WINDS UP TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING ARE POSSIBLE IN THESE AREAS.

CLARK
Special weather statement, Aug 8, 12:13 PM MST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
113 PM MDT TUE AUG 8 2006

SDZ026-081945-
RAPID CITY-
113 PM MDT TUE AUG 8 2006

SDZ026-028-082015-
CENTRAL BLACK HILLS-RAPID CITY-
INCLUDING THE CITIES OF...HISEGA...JOHNSON SIDING...
PACTOLA RESERVOIR AND RAPID CITY
113 PM MDT TUE AUG 8 2006

AT 111 PM MDT...A THUNDERSTORM WAS LOCATED OVER PACTOLA
RESERVOIR...OR ABOUT 10 MILES NORTH OF HILL CITY...MOVING EAST AT 15
MPH.

THIS STORM WILL REACH JOHNSON SIDING AND HISEGA AROUND 120 PM
MDT...RAPID CITY AROUND 140 PM MDT AND RAPID VALLEY AROUND 150 PM
MDT.

HEAVY RAIN...GUSTY WINDS UP TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING ARE POSSIBLE IN THESE AREAS.

CLARK
Special weather statement, Aug 8, 12:43 PM MST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
143 PM MDT TUE AUG 8 2006

SDZ026-028-074-082045-
CENTRAL BLACK HILLS-HERMOSA FOOT HILLS-RAPID CITY-
143 PM MDT TUE AUG 8 2006

AT 140 PM MDT...THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 4 MILES NORTHEAST OF JOHNSON SIDING TO 6 MILES SOUTH OF
HAYWARD...OR ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF RAPID
CITY TO 13 MILES EAST OF CUSTER...MOVING EAST AT 10 MPH.

THESE STORMS WILL REACH HAYWARD AROUND 145 PM MDT...HERMOSA AROUND
200 PM MDT...RAPID CITY AROUND 205 PM MDT...

SMALL HAIL...HEAVY RAIN...GUSTY WINDS UP TO 40 MPH...AND FREQUENT
CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS.
Local storm report, Aug 8, 1:16 PM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
216 PM MDT TUE AUG 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             7 W HERMOSA             43.84N 103.33W
08/08/2006  E0.88 INCH       CUSTER             SD   PARK/FOREST SRVC

0209 PM     HAIL             3 E PIEDMONT            44.23N 103.34W
08/08/2006  E0.88 INCH       MEADE              SD   OTHER FEDERAL

0209 PM     HAIL             HERMOSA                 43.84N 103.19W
08/08/2006  E0.88 INCH       CUSTER             SD   NWS EMPLOYEE

0209 PM     TSTM WND GST     HERMOSA                 43.84N 103.19W
08/08/2006  E70 MPH          CUSTER             SD   NWS EMPLOYEE

&&

WFO UNR
Local storm report, Aug 8, 1:31 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
231 PM MDT TUE AUG 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             3 SW HERMOSA            43.81N 103.23W
08/08/2006  E1.50 INCH       CUSTER             SD   TRAINED SPOTTER

&&

WFO UNR
Local storm report, Aug 8, 1:42 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT TUE AUG 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             HERMOSA                 43.84N 103.19W
08/08/2006  M1.50 INCH       CUSTER             SD   NWS EMPLOYEE

0210 PM     TSTM WND DMG     3 S HERMOSA             43.80N 103.19W
08/08/2006                   CUSTER             SD   NWS EMPLOYEE

            10 INCH TREE LIMB BLOWN DOWN

&&

WFO UNR

The radar

The Rapid City radar (KUDX), 50 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
August 8, 3:50 PM MST
Where
Pennington County, Wall
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.000, -102.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530383.